Tornadoes · United States · Florida · 2010
EF0 tornado, Glencoe, Florida, August 11, 2010
This EF0 tornado ran 0.1 miles across Volusia County on August 11, 2010, touching down at 4:05 PM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 11, 2010
- Touchdown
- 4:05 PM EDT (20:05 UTC)
- Path length
- 0.1 miles (0.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Volusia County
- Touchdown point
- 29.009, -81.004
- Lift-off point
- 29.009, -81.004
- Record number
- 1008111405-01
What the Weather Service recorded
Scattered thunderstorms trained northward near the Florida east-central coast, within a strong southerly flow due in part to the presence of Tropical Depression Five remnants near the central Gulf coast. Around mid day, a waterspout developed over the intracoastal river and moved onshore the mainland in Edgewater, producing minor damage. Several hours later, another storm developed rotation and produced a brief touchdown in a wooded area, farther inland over southern Volusia County.
Volusia County EVAC Ambulance personnel reported a tornado touchdown in a heavily wooded area just west of Interstate 95 and south of State Road 44 in rural Volusia County to the west of New Smyrna Beach. The brief tornado touchdown occurred along the southwest edge of a cluster of strong thunderstorms which were training slowly northward.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS MLB issued a tornado warning for this county at 20:04 UTC, 1 minute before the tornado touched down, in force until 20:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:03 UTC | 21:00 UTC | Flood Advisory | MLB |
| 20:04 UTC | 20:45 UTC | Tornado Warning | MLB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 11, 9:00 AM EDT, 7 hours 5 minutes earlier.
Area forecast discussion, Aug 11, 9:00 AM EDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 900 AM EDT WED AUG 11 2010 .DISCUSSION... TROPICAL DEPRESSION FIVE CURRENTLY 185 MILES SOUTH OF APALACHICOLA AND TRACKING OFF TO THE NORTHWEST OVER THE EASTERN GULF AND AWAY FROM THE FLORIDA PENINSULA THIS MORNING. EAST FLORIDA REMAINS UNDER SOUTH-SOUTHEASTERLY FLOW BETWEEN TD 5 AND ATLANTIC RIDGE SLOWLY SINKING SOUTHWARDS ACROSS GA/SC. A MOIST ENVIRONMENT REMAINS ON THE PERIPHERY OF THE SYSTEM WITH SOUNDINGS ALONG THE EAST COAST OF THE STATE AROUND 2.1"-2.2" THIS MORNING AND KTBW CLOSER TO TD 5 COMING IN WITH ~2.5". WE WILL SEE ACTIVITY DEVELOPING ALONG A DIFFUSE EAST COAST SEA BREEZE BY LATE MORNING IN ADDITION TO A FEW OUTER RAINBANDS FROM TD 5 BRUSHING THE WESTERN COUNTIES (OSCEOLA-LAKE) THROUGH THE DAY. HIGHEST PRECIP CHANCES WILL BE OVER THE INTERIOR WITH STEERING FLOW BECOMING MORE SOUTHERLY DURING THE DAY. SHOWERS SHOULD BE THE MAIN FORM OF CONVECTION TODAY SINCE ABOVE NORMAL TEMPS ALOFT (ONLY -3C TO -4C THIS MORNING) WILL LIKELY KEEP THUNDERSTORM DEVELOPMENT ISOLATED. MORE SUNSHINE IS EXPECTED TODAY ACROSS THE REGION WHICH WILL ALLOW MAX TEMPS TO BE A FEW DEGREES HIGHER THAN YESTERDAY...REACHING NORMAL VALUES IN THE LOW 90S. ONLY MAJOR CHANGE FOR UPDATES THIS MORNING IS TO TWEAK CLOUD COVER DOWNWARDS WITH MOSTLY SUNNY-PARTLY CLOUDY SKIES VISIBLE THIS MORNING ON SATELLITE. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH LATE MORNING. SCT SHRA/ISO TSRA BEGIN TO FORM BY LATE MORNING AND PERSISTING THROUGH THE AFTERNOON. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH ANY OF THIS ACTIVITY. WINDS IN THE AFT WILL REMAIN OUT OF THE SE AROUND 10-15 KTS WITH GUSTS UP TO 15-20 KTS AT TIMES. && .MARINE... TODAY-TONIGHT...PRESSURE GRADIENT BTW TD #5 OVER THE EASTERN GULF AND HIGH PRESSURE RIDGE EAST OF THE AREA WILL MAINTAIN A SE FLOW OVER THE WATERS TODAY...THOUGH NOTABLY WEAKER THAN YESTERDAY AT ONLY TO 10-15 KTS. WINDS TO VEER TO THE SOUTH INTO TONIGHT AT TD 5 PULLS FURTHER AWAY INTO THE NORTH CENTRAL GULF. SEAS CONTINUE TO SUBSIDE AS PGRAD SLACKENS AT 3-4FT OFFSHORE...BECOMING 2-3 FT TONIGHT. FROM PREVIOUS DISCUSSION... THU-WEEKEND...HIGH PRESSURE RIDGE AXIS WILL REMAIN SOUTH OF THE WATERS. THIS WILL CAUSE A WEST/SOUTHWEST FLOW 10 KNOTS OR LESS...EXCEPT ACROSS THE NORTH THU-FRI WHERE REMNANT TD #5 LOW AND/OR WEAK FRONTAL TROUGH KEEP THE GRADIENT FLOW A LITTLE HIGHER. THE MAIN CONCERN FOR BOATERS WILL BE AFTERNOON STORMS THAT MOVE ACROSS THE COAST. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && MOSES
Hazardous weather outlook, Aug 11, 1:59 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 159 PM EDT WED AUG 11 2010 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-112300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 159 PM EDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... TROPICAL DEPRESSION NUMBER 5 CURRENTLY OVER THE EASTERN GULF OF MEXICO WILL KEEP A MOIST SOUTH TO SOUTHEAST FLOW OVER THE AREA THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL FLORIDA THROUGH EARLY THIS EVENING. SHOWERS AND STORMS WILL MOVE NORTH TO NORTHWEST AT AROUND 25 MPH. THE MAIN THREAT FROM STORMS WILL BE GUSTY WINDS OF UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. THERE IS ALSO A VERY LOW THREAT OF A BRIEF TORNADO. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL KEEP AN ELEVATED RISK FOR RIP CURRENTS ALONG THE AREA BEACHES. ONCE ARRIVING AT THE BEACH... CHECK WITH A LIFEGUARD FOR THE CURRENT RIP CONDITIONS AND NEVER SWIM ALONE. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND MOVE TOWARD THE NORTH TO NORTHWEST AROUND 25 MPH. ANY STRONGER ACTIVITY WILL BE ABLE TO PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS OVER INLAND LAKES. ...WATERSPOUT IMPACT... ENVIRONMENTAL CONDITIONS WILL BE CONDUCIVE FOR ISOLATED WATERSPOUTS OVER THE NEARSHORE ATLANTIC WATERS. SPOUTS MAY BRIEFLY DEVELOP AT THE COAST AND OR INTRACOASTAL WATERWAY...POSSIBLY MOVING ASHORE WHILE DISSIPATING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SURFACE ATLANTIC HIGH PRESSURE RIDGE WILL BUILD BACK OVER CENTRAL AND SOUTHERN FLORIDA FROM LATE THIS WEEK INTO THE WEEKEND. THIS WILL KEEP MORE NORMAL COVERAGE OF SHOWERS AND STORMS ACROSS THE AREA EACH AFTERNOON. A DEVELOPING WESTERLY STEERING FLOW WILL INCREASE THE THREAT FOR OFFSHORE MOVING THUNDERSTORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. DKW/LJ/JP
In the hours before
Local storm report, Aug 11, 1:26 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM WATER SPOUT 1 ENE EDGEWATER 28.97N 80.89W
08/11/2010 VOLUSIA FL BROADCAST MEDIA
A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.
&&
LJLocal storm report, Aug 11, 3:37 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TORNADO 1 ENE EDGEWATER 28.97N 80.89W
08/11/2010 F0 VOLUSIA FL BROADCAST MEDIA
A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.
&&
JCPSpecial weather statement, Aug 11, 3:43 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 343 PM EDT WED AUG 11 2010 FLZ141-112030- COASTAL VOLUSIA COUNTY- 343 PM EDT WED AUG 11 2010 ...FUNNEL CLOUDS POSSIBLE OVER CENTRAL VOLUSIA COUNTY... AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS WEST OF NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE SPRUCE CREEK...PORT ORANGE AND DAYTONA INTERNATIONAL SPEEDWAY. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. 67
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
8.1 hours before the tornado, 78 km from the path. August 11, 2010.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 618 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Cape Canaveral, FL (KXMR), 00:00Z
3.9 hours after it, 78 km from the path. August 12, 2010.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 1813 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
New Smyrna Beach Municipal (EVB), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:50 UTC | 86 | 77 | 130° 10 kt | 20 | 1015.2 | RA |
| 19:00 UTC | 84.2 | 77 | 280° 10 kt | 1015.6 | TSRA | |
| 19:50 UTC | 84.2 | 77 | 30° 10 kt | 1015.6 | TSRA | |
| 20:50 UTC | 78.8 | 77 | 180° 3 kt | 1014.2 | ||
| 21:50 UTC | 87.8 | 77 | 150° 14 kt | 1013.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:05 UTC | TORNADO | 6 W New Smyrna Beach | Volusia, FL | VOLUSIA COUNTY EVAC AMBULANCE REPORTED A POSSIBLE BRIEF TORNADO TOUCHDOWN IN A WOODED AREA WEST OF I-95 AND SOUTH OF SR 44. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of August 11, 2010
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.